Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 20, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 5, 1997, 5:47 PM EDT for Kalamazoo County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 1997, 5:47 PM EDT (21:47 UTC)
- Expired
- May 5, 1997, 6:50 PM EDT
- In force
- 63 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 72 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2416 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 052148 RRA SVRGRR MIC077-052250- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 547 PM EDT MON MAY 5 1997 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS MI HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 650 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN LOWER MICHIGAN ...KALAMAZOO COUNTY AT 545 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS FROM ALAMO IN NORTHWEST KALAMAZOO COUNTY EAST TO RICHLAND IN NORTHEAST KALAMAZOO COUNTY. THIS LINE WAS MOVING EAST AT 40 MPH AND WILL REACH A KALAMAZOO TO AUGUSTA LINE BY 615 PM EDT. IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. MJK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 11:41 AM EDT, 6 hours 6 minutes earlier.
Area forecast discussion, May 5, 11:41 AM EDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1140 AM EST MON MAY 5 1997 UPDATING ENTIRE FCST AREA TO WORD AS MOSTLY CLOUDY...ALTHOUGH THE FAR SW CORNER TWRD BEH AND AZO...MAY BREAK INTO SOME SUNSHINE. AFTER FIRST ROUND OF SHOWERS GOES THROUGH IN THE NEXT HR OR TWO...SOME SUN WILL FILTER THROUGH TO AID IN THE DESTABILIZATION PROCESS. THUNDERSTORM THREAT THIS AFTERNOON AND EVENING WILL DEPEND ON AMOUNT OF SUNSHINE THAT OCCURS...IN ADDITION TO SFC DEW POINTS RISING INTO THE 50S. BOTH WILL OCCUR TO SOME EXTENT IN SW LWR...SO THE CHC FOR THUNDER IS IN ALL ZONES...WITH THE BEST CHC SOUTH OF A MKG TO ALMA LINE. KGRR 88D 4 THOUSAND FOOT WINDS INDICATED 60KTS ATTM...SO ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL FOR STG SFC WND GUSTS. BACKED OFF JUST A BIT IN THE WIND FCST IN THE ZONES HOWEVER...AS MOST SUSTAINED VALUES ARE IN THE 15 TO 25 MPH RANGE. HIGHS TDY RANGING FROM THE LOW 60S NORTH NR LUDINGTON AND BdALDWIN...TO THE UPR 60S IN THE SOUTH TWRD THE INDIANA BORDER. FOR FURTHER INFORMATION ON THUNDERSTORM THREAT TDY SEE "SPSGRR". RJD
In the hours before
Special weather statement, May 5, 11:59 AM EDT, 5 hours 48 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-061200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1159 AM EDT MON MAY 5 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. ...DISCUSSION... A COLD FRONT SWEEPING EAST FROM WISCONSIN AND IOWA AT MIDDAY WILL MOVE THROUGH LOWER MICHIGAN THIS AFTERNOON AND EVENING. ENOUGH INSTABILITY WILL BE PRESENT TO KICK OFF SOME THUNDERSTORMS AS THE FRONT MOVES THROUGH. AN AREA OF SHOWERS WILL MOVE THROUGH SOUTHWEST LOWER MICHIGAN AROUND MIDDAY...HOWEVER THE MAIN CHANCE FOR THUNDERSTORMS WILL BE ALONG AND AHEAD OF THE COLD FRONT THAT WILL MOVE THROUGH LATER THIS AFTERNOON AND EVENING. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE WIDESPREAD... BUT SOME WILL HAVE THE POTENTIAL TO BECOME SEVERE...ESPECIALLY SOUTH OF A MUSKEGON TO ALMA LINE. BETWEEN 200 PM AND 1000 PM WILL BE THE PRIME TIME TO EXPECT THESE THUNDERSTORMS TO MOVE THROUGH SOUTHWEST LOWER MICHIGAN. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE HIGH WINDS OF UP TO 65 MPH. IN ADDITION...SOME HAIL IS POSSIBLE UP TO THREE QUARTERS OF AN INCH IN DIAMETER. MOVEMENT OF THESE THUNDERSTORMS WILL BE TO THE NORTHEAST AT ABOUT 50 MPH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL TV... RADIO... OR CABLE TELEVISION STATION FOR ADDITIONAL INFORMATION. RJD/TRH
Special weather statement, May 5, 12:00 PM EDT, 5 hours 47 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-061200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1159 AM EDT MON MAY 5 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. ...DISCUSSION... A COLD FRONT SWEEPING EAST FROM WISCONSIN AND IOWA AT MIDDAY WILL MOVE THROUGH LOWER MICHIGAN THIS AFTERNOON AND EVENING. ENOUGH INSTABILITY WILL BE PRESENT TO KICK OFF SOME THUNDERSTORMS AS THE FRONT MOVES THROUGH. AN AREA OF SHOWERS WILL MOVE THROUGH SOUTHWEST LOWER MICHIGAN AROUND MIDDAY...HOWEVER THE MAIN CHANCE FOR THUNDERSTORMS WILL BE ALONG AND AHEAD OF THE COLD FRONT THAT WILL MOVE THROUGH LATER THIS AFTERNOON AND EVENING. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE WIDESPREAD... BUT SOME WILL HAVE THE POTENTIAL TO BECOME SEVERE...ESPECIALLY SOUTH OF A MUSKEGON TO ALMA LINE. BETWEEN 200 PM AND 1000 PM WILL BE THE PRIME TIME TO EXPECT THESE THUNDERSTORMS TO MOVE THROUGH SOUTHWEST LOWER MICHIGAN. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE HIGH WINDS OF UP TO 65 MPH. IN ADDITION...SOME HAIL IS POSSIBLE UP TO THREE QUARTERS OF AN INCH IN DIAMETER. MOVEMENT OF THESE THUNDERSTORMS WILL BE TO THE NORTHEAST AT ABOUT 50 MPH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL TV... RADIO... OR CABLE TELEVISION STATION FOR ADDITIONAL INFORMATION. RJD/TRH
Special weather statement, May 5, 2:32 PM EDT, 3 hours 15 minutes before
MIZ064-065-071>074-077>081-060000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 232 PM EDT MON MAY 5 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT MONDAY FOR THE FOLLOWING COUNTIES: ALLEGAN BARRY BERRIEN BRANCH CALHOUN CASS HILLSDALE JACKSON KALAMAZOO ST JOSEPH VAN BUREN THIS INCLUDES THE CITIES OF...HOLLAND...KALAMAZOO...BATTLE CREEK... JACKSON...BENTON HARBOR...AND HILLSDALE A COLD FRONT... WHICH EXTENDED FROM NEAR ESCANABA SOUTHWEST TO JUST WEST OF PEORIA ILLINOIS... WILL SWEEP EAST ACROSS LOWER MICHIGAN THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. A LINE OF THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT IN NORTHEAST ILLINOIS AND RACE NORTHEAST INTO SOUTHERN LOWER MICHIGAN. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS LOWER MICHIGAN THROUGH 800 PM... BUT THE STRONGER STORMS ASSOCIATED WITH THE COLD FRONT ARE NOT EXPECTED UNTIL AFTER 400 PM IN SOUTHERN LOWER MICHIGAN. SOME OF THE STRONGER STORMS HAVE THE POTENTIAL TO BECOME SEVERE... WITH DAMAGING WIND GUSTS IN EXCESS OF 65 MPH... AND HAIL TO AROUND AN INCH. THE STORMS ARE EXPECTED TO RACE NORTHEAST AT AROUND 50 MPH. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION... OR CABLE TV FOR FURTHER INFORMATION. TRH
Special weather statement, May 5, 2:35 PM EDT, 3 hours 12 minutes before
MIZ064-065-071>074-077>081-060000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 232 PM EDT MON MAY 5 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT MONDAY FOR THE FOLLOWING COUNTIES: ALLEGAN BARRY BERRIEN BRANCH CALHOUN CASS HILLSDALE JACKSON KALAMAZOO ST JOSEPH VAN BUREN THIS INCLUDES THE CITIES OF...HOLLAND...KALAMAZOO...BATTLE CREEK... JACKSON...BENTON HARBOR...AND HILLSDALE A COLD FRONT... WHICH EXTENDED FROM NEAR ESCANABA SOUTHWEST TO JUST WEST OF PEORIA ILLINOIS... WILL SWEEP EAST ACROSS LOWER MICHIGAN THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. A LINE OF THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT IN NORTHEAST ILLINOIS AND RACE NORTHEAST INTO SOUTHERN LOWER MICHIGAN. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS LOWER MICHIGAN THROUGH 800 PM... BUT THE STRONGER STORMS ASSOCIATED WITH THE COLD FRONT ARE NOT EXPECTED UNTIL AFTER 400 PM IN SOUTHERN LOWER MICHIGAN. SOME OF THE STRONGER STORMS HAVE THE POTENTIAL TO BECOME SEVERE... WITH DAMAGING WIND GUSTS IN EXCESS OF 65 MPH... AND HAIL TO AROUND AN INCH. THE STORMS ARE EXPECTED TO RACE NORTHEAST AT AROUND 50 MPH. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO ... COMMERCIAL RADIO OR TELEVISION... OR CABLE TV FOR FURTHER INFORMATION. TRH
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 4:22 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 48 min |
| May 5, 4:45 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 65 min |
| May 5, 4:56 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 59 min |
| May 5, 5:09 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 31 min |
| May 5, 5:22 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Ionia | 63 min |
| May 5, 5:50 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 35 min |
| May 5, 6:04 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 66 min |
| May 5, 6:29 PM EDT | Severe Thunderstorm Warning | GRR | Branch, Hillsdale | 61 min |
| May 5, 6:36 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 59 min |
| May 5, 6:57 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 63 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.